Florida, 2014

Damaging Winds in Florida, March 29, 2014

March 29, 2014 · NWS MFL · 3 events in 2 counties and zones

S. along with a cold front in central Florida caused scattered showers and thunderstorms across south Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A strong upper level trough over the southeast U.S. along with a cold front in central Florida caused scattered showers and thunderstorms across south Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 29, 3:42 PM EST, 58 minutes earlier.

Area forecast discussion, Mar 29, 3:42 PM EST, 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EDT SAT MAR 29 2014

.UPDATE...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11PM EDT FOR ALL OF
SOUTH FLORIDA.

&&

.PREV DISCUSSION... /ISSUED 220 PM EDT SAT MAR 29 2014/

SHORT TERM (TONIGHT-MONDAY NIGHT)...
STRONG MID LEVEL TROUGH CONTINUES TO RAPIDLY DEEPEN ACROSS THE
SOUTHEAST STATES WITH ITS ASSOCIATED COLD FRONT JUST WEST OF TLH AS
OF 16Z. TWO LARGE CLUSTERS OF TSRA DEVELOPED OVER THE EASTERN GULF
OF MEXICO IN RESPONSE TO STRONG MID/UPPER FORCING ALONG WITH STRONG
LOW LEVEL INFLOW. SPEAKING OF THE STRONG LOW LEVEL INFLOW, THE
PRESSURE GRADIENT ACROSS SOUTH FLORIDA HAS INCREASED MUCH MORE THAN
ANY MODEL FORECAST AND HAVE AMENDED ACCORDINGLY THE CWF TO PUT A
SCEC STATEMENT. SOME SURFACE WIND GUSTS OVER THE MAINLAND HAVE
GUSTED TO 30 KNOTS (MIA) WITH SEVERAL OTHER GUSTS OF 25 KNOTS OR
GREATER. AS OF CURRENT THINKING, THE SOUTHERN CLUSTER OF STORMS OVER
THE GULF HAS NOT MOVED MUCH PAST THE LOOP CURRENT. THE NORTHERN
CLUSTER APPEARS THE ONE THAT WILL HOLD TOGETHER AND AFFECT SOUTH
FLORIDA LATER THIS AFTERNOON AND THIS EVENING. THE HRRR, WHICH HAS
DONE VERY WELL THIS MORNING, SHOWS THE LINE MOVING INTO GLADES AND
HENDRY COUNTIES AROUND 20Z. AT THAT SAME TIME, IT IS NOW SHOWING
A FEW SMALL CELLS DEVELOPING AHEAD OF THE MAIN LINE ALONG THE EAST
COAST AND THEN THE LINE MOVES THROUGH THE EAST COAST METRO AREA
AROUND 01-03Z THIS EVENING BUT AT WEAKENING STATE. SO IT STILL
APPEARS THE BIGGEST THREAT FOR STRONG WIND GUSTS AND SMALL HAIL
WILL BE THE LAKE OKEECHOBEE REGION LATE THIS AFTERNOON INTO EARLY
THIS EVENING.

THE WEATHER AHEAD OF THE COLD FRONT WILL MOVE OFF THE SOUTHEAST
COAST BY LATE THIS EVENING AND THE COLD FRONT WILL MOVE INTO THE
LAKE REGION AFTER MIDNIGHT AND INTO THE ATLANTIC BY SUNRISE SUNDAY
MORNING. A MUCH DRIER AIRMASS WILL THEN FILTER DOWN THE PENINSULA
BEHIND THE FRONT WITH A MOSTLY CLEAR SKY ON SUNDAY AND SLIGHTLY
COOLER TEMPERATURES WITH MAXIMUMS SUNDAY AFTERNOON IN THE UPPER 70S
TO LOWER 80S AND MINIMUMS SUNDAY NIGHT/MONDAY MORNING RANGING FROM
THE MID 50S WEST OF THE LAKE TO THE LOWER 60S ALONG THE SOUTHEAST
COAST. IT WILL REMAIN A LITTLE COOLER AND DRIER THROUGH MONDAY NIGHT
AS THE UPPER FLOW REMAINS NORTHWESTERLY AND SURFACE HIGH PRESSURE
CENTERS OVER THE PENINSULA.

LONG TERM (TUESDAY-SATURDAY)...
THE EXTENDED PERIOD WILL BE DOMINATED BY A DEEP LAYER RIDGE AS UPPER
RIDGE BUILDS ACROSS THE REGION AS STRONG LOW PRESSURE DEVELOPS OVER
THE WESTERN U.S. AND THEN MOVES INTO THE CENTRAL STATES. THE SURFACE
RIDGE WILL SHIFT EAST INTO THE ATLANTIC WHICH WILL ALLOW FOR
MODIFYING TEMPERATURES AND SLOWLY INCREASING HUMIDITY. BY THE END
OF THE WEEK INTO THE UPCOMING WEEKEND, TEMPERATURES WILL BE BACK
TO ABOVE AVERAGE FOR EARLY APRIL.

MARINE...
UPDATED THE WIND GRIDS EARLIER TO ACCOUNT FOR STRONGER WINDS THAN
HAD PREVIOUSLY BEEN FORECAST HOISTING A SCEC STATEMENT AND THE
12Z GFS CAUGHT ON TO THE ERROR AND CORRECTED ITS FORECAST. THESE
WINDS HAVE BEGUN TO DIMINISH AS THE HIGH PRESSURE SHIFTS EAST IN
RESPONSE TO THE APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS
WILL BE RAPIDLY ON THE INCREASE LATER THIS AFTERNOON INTO THE
EARLY EVENING AS STRONG THUNDERSTORMS OVER THE EASTERN GULF OF
MEXICO AND CENTRAL FLORIDA MOVE INTO THE LOCAL WATERS. THE COLD
FRONT WILL MOVE OFF THE SOUTHEAST COAST LATE TONIGHT WITH HIGH
PRESSURE BUILDING BEHIND THE FRONT. THERE WILL BE SHORT-LIVED WIND
AND SEA SURGE ON SUNDAY INTO EARLY MONDAY BEFORE AGAIN DIMINISHING
THROUGH MID-WEEK.

FIRE WEATHER...
A MUCH DRIER AIRMASS WILL MOVE INTO SOUTH FLORIDA SUNDAY AND
MONDAY WITH RELATIVE HUMIDITY BOTH SUNDAY AND MONDAY AFTERNOON
LOWERING TO BELOW 30 PERCENT OVER MUCH OF THE AREA. HOWEVER,
ENERGY RELEASE COMPONENT VALUES REMAIN WELL UNDER 30 SO RED FLAG
CONDITIONS ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  69  76  58  75 /  40  10   0   0
FORT LAUDERDALE  71  78  62  77 /  60  10   0   0
MIAMI            71  79  62  78 /  60  10   0   0
NAPLES           67  75  57  77 /  40  10   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH 43 IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR GLADES, HENDRY, PALM BEACH, COLLIER, BROWARD, MIAMI-
DADE, MAINLAND MONROE COUNTIES, AND LAKE OKEECHOBEE.
AM...SEVERE THUNDERSTORM WATCH 43 IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR ALL OF THE REGIONAL ATLANTIC COASTAL WATERS INCLUDING
BISCAYNE BAY.
GM...SEVERE THUNDERSTORM WATCH 43 IN EFFECT UNTIL
11 PM EDT THIS EVENING FOR ALL OF THE REGIONAL GULF WATERS.

&&

SHORT TERM...23/SK
LONG TERM....57/DG
Hazardous weather outlook, Mar 29, 3:58 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
458 PM EDT SAT MAR 29 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
300300-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
458 PM EDT SAT MAR 29 2014

...SEVERE THUNDERSTORM WATCH ALL OF SOUTH FL UNTIL 11 PM THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA
THIS EVENING, A FEW OF WHICH COULD BECOME SEVERE. THE MAIN
THREAT WITH THE THUNDERSTORMS WILL BE DAMAGING WINDS.

WIND: THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
TO 70 MPH.

TORNADOES: AN ISOLATED TORNADO IS POSSIBLE ACROSS SOUTH FLORIDA
THIS EVENING.

HAIL: A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL.

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS FOR
THE ATLANTIC AND GULF BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Mar 29, 4:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
510 PM EDT SAT MAR 29 2014

FLZ063-066-069-070-292200-
INLAND COLLIER COUNTY FL-HENDRY FL-GLADES FL-
COASTAL COLLIER COUNTY FL-
510 PM EDT SAT MAR 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 600 PM EDT...

AT 508 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS MOVING TOWARD COLLIER...HENDRY...AND GLADES
COUNTIES...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NAPLES...IMMOKALEE...MARCO ISLAND...LA BELLE...PALMDALE...DEVILS
GARDEN...OCHOPEE...CHOKOLOSKEE...EVERGLADES CITY...BONITA SPRINGS...
EAST NAPLES...GOLDEN GATE...MILES CITY...FELDA...HENDRY
CORRECTIONAL...ROYAL PALM HAMMOCK...MARCO ISLAND AIRPORT...MIDDLE
CAPE SABLE...NORTHWEST CAPE SABLE AND LITTLE TORCH KEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY NIGHT.

LAT...LON 2637 8174 2640 8170 2640 8169 2643 8156
      2703 8156 2704 8127 2666 8109 0 8174
      2598 8174 2611 8181 2633 8185
TIME...MOT...LOC 2108Z 259DEG 39KT 2680 8180 2656 8180 2632 8196

KONARIK

The radar

The Miami radar (KAMX), 142 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Collier

When
March 29, 4:40 PM EST
Where
Collier County, 10.81 mi SSW of Corkscrew
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.318, -81.591

A trained spotter 1 mile north of Orangetree reported shingles were ripped off the roof of a house along with a 30-foot Royal Palm Tree uprooted. Another Royal Palm Tree was broke in half.

Thunderstorm Wind, Palm Beach

When
March 29, 5:00 PM EST
Where
Palm Beach County, 1.85 mi SE of Wellington
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
26.650, -80.230

A playhouse was blown to pieces across the yard and fan blades were blown off an outside porch. This was relayed through social media and located 2 miles east-southeast of Wellington.

Thunderstorm Wind, Palm Beach

When
March 29, 5:10 PM EST
Where
Palm Beach County, 3.42 mi SSW of Florida Gardens
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
26.573, -80.146

An amateur radio operator reported branches and signs down at the intersection of Jog Road and Hypoluxo Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498210, 498212, 498213.